Alert archive / South Dakota / Wind Advisories in 2022

Wind Advisory 27, NWS Sioux Falls, SD

November 5, 20228 counties in Minnesota; 11 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Nov 5, 2022, 2:30 PM CDT for 8 counties in Minnesota; 11 counties in South Dakota. It took effect at Nov 6, 2022, 8:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2022, 2:30 PM CDT (19:30 UTC)
In effect from
Nov 6, 2022, 8:00 AM CST
Expired
Nov 6, 2022, 6:00 PM CST
In force
10 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS73 KFSD 051930
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
230 PM CDT Sat Nov 5 2022

MNZ071-072-SDZ038>040-060330-
/O.NEW.KFSD.WI.Y.0027.221106T1400Z-221107T0000Z/
Lincoln-Lyon-Beadle-Kingsbury-Brookings-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Huron, De Smet, Arlington, Lake Preston, and Brookings
230 PM CDT Sat Nov 5 2022

...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM CST SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts to around 45 mph 
  expected.

* WHERE...In Minnesota, Lincoln and Lyon Counties. In South 
  Dakota, Beadle, Kingsbury and Brookings Counties.

* WHEN...From 8 AM to 6 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
676 
WWUS73 KFSD 060350
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1050 PM CDT Sat Nov 5 2022

MNZ071-072-SDZ038>040-061200-
/O.CON.KFSD.WI.Y.0027.221106T1400Z-221107T0000Z/
Lincoln-Lyon-Beadle-Kingsbury-Brookings-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Huron, De Smet, Arlington, Lake Preston, and Brookings
1050 PM CDT Sat Nov 5 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM CST SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Minnesota, Lincoln and Lyon Counties. In South 
  Dakota, Beadle, Kingsbury and Brookings Counties.

* WHEN...From 8 AM to 6 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
651 
WWUS73 KFSD 060859
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
259 AM CST Sun Nov 6 2022

MNZ071-072-SDZ038>040-061800-
/O.CON.KFSD.WI.Y.0027.221106T1400Z-221107T0000Z/
Lincoln-Lyon-Beadle-Kingsbury-Brookings-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Huron, De Smet, Arlington, Lake Preston, and Brookings
259 AM CST Sun Nov 6 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Minnesota, Lincoln and Lyon Counties. In South 
  Dakota, Beadle, Kingsbury and Brookings Counties.

* WHEN...From 8 AM to 6 PM CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
864 
WWUS73 KFSD 061528
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
928 AM CST Sun Nov 6 2022

MNZ080-081-089-090-097-098-SDZ054>056-070000-
/O.EXA.KFSD.WI.Y.0027.000000T0000Z-221107T0000Z/
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Miner-Lake-Moody-
Including the cities of Slayton, Fulda, Windom, Mountain Lake, 
Worthington, Jackson, Lakefield, Pipestone, Luverne, Howard, 
Madison, Orland, and Flandreau
928 AM CST Sun Nov 6 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 25 to 30 mph with gusts up to 50 mph.

* WHERE...In Minnesota, Murray, Cottonwood, Nobles, Jackson, 
  Pipestone and Rock Counties. In South Dakota, Miner, Lake and 
  Moody Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds with low relative humidity
  will lead to critical fire weather conditions today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ071-072-SDZ038>040-070000-
/O.CON.KFSD.WI.Y.0027.000000T0000Z-221107T0000Z/
Lincoln-Lyon-Beadle-Kingsbury-Brookings-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Huron, De Smet, Arlington, Lake Preston, and Brookings
928 AM CST Sun Nov 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In Minnesota, Lincoln and Lyon Counties. In South 
  Dakota, Beadle, Kingsbury and Brookings Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds with low relative humidity
  will lead to critical fire weather conditions today. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
305 
WWUS73 KFSD 061644
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1044 AM CST Sun Nov 6 2022

SDZ052-053-060>062-070000-
/O.EXA.KFSD.WI.Y.0027.000000T0000Z-221107T0000Z/
Jerauld-Sanborn-Hanson-McCook-Minnehaha-
Including the cities of Wessington Springs, Alpena, Woonsocket, 
Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, 
and Sioux Falls
1044 AM CST Sun Nov 6 2022

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Jerauld, Sanborn, Hanson, McCook and Minnehaha 
  Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds with low relative humidity 
  will lead to critical fire weather conditions today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ071-072-080-081-089-090-097-098-SDZ038>040-054>056-070000-
/O.CON.KFSD.WI.Y.0027.000000T0000Z-221107T0000Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Miner-Lake-Moody-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, 
Jackson, Lakefield, Pipestone, Luverne, Huron, De Smet, 
Arlington, Lake Preston, Brookings, Howard, Madison, Orland, 
and Flandreau
1044 AM CST Sun Nov 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of southwest Minnesota and east central South 
  Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds with low relative humidity 
  will lead to critical fire weather conditions today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
821 
WWUS73 KFSD 062352
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
552 PM CST Sun Nov 6 2022

MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056-060>062-
070100-
/O.EXP.KFSD.WI.Y.0027.000000T0000Z-221107T0000Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
Hanson-McCook-Minnehaha-
Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, 
Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, 
Jackson, Lakefield, Pipestone, Luverne, Huron, De Smet, 
Arlington, Lake Preston, Brookings, Wessington Springs, Alpena, 
Woonsocket, Howard, Madison, Orland, Flandreau, Alexandria, 
Emery, Salem, Canistota, Bridgewater, Montrose, and Sioux Falls
552 PM CST Sun Nov 6 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

While winds currently remain gusty, they will continue to diminish
through the early to mid evening hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Nov 5, 11:45 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 5, 11:45 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1145 AM CDT Sat Nov 5 2022

.SHORT TERM...(Today and Tonight)
Issued at 314 AM CDT Sat Nov 5 2022

KEY MESSAGES:

1) Relatively quiet through the weekend, with breezy winds SUN/MON.
2) Unseasonably warm temperatures return TUE/WED.
3) Sharp cold front results in a notable cool down THU/FRI.

Quiet conditions continue across the region as a pronounced upper
level low just southeast of our area continues its journey
northeastward. While latest guidance continues to support largely
dry conditions, can't rule out the possibility of seeing some light
rain/snow along our far southeastern counties, around Storm Lake to
Ida Grove. That being said, if any precipitation were to develop,
expect impacts to remain rather minimal given the lack of
accumulations.

Temperatures in the upper teens to upper 20s will make for a brisk
start to the day, but we should see some decent warming as we head
into the afternoon. Currently have highs rising into the upper 40s
in areas east of I-29, with those west climbing into the mid to
upper 50s. Winds during this time will generally be out of the S/SW,
with gusts between 15 to 20 mph possible through the afternoon.

Heading into the evening, models continue to show an upper level low
progged to move eastward across the International Border. While the
best moisture and forcing remains across Canada, will likely see a
few impacts across our area, mainly north of I-90, as it's sfc cold
front grazes the region overnight. As alluded to in the previous
discussion, both soundings and sfc temperatures support rain being
the primary p-type, with accumulations forecast to remain around a
few hundredths at best. Otherwise, look for quiet conditions to
prevail elsewhere across the region overnight, as lows fall into the
mid 30s.

.LONG TERM...(Sunday through Friday)
Issued at 314 AM CDT Sat Nov 5 2022

Upper level flow turns a bit more zonal Sunday, keeping conditions
quiet for the most part across our area. Do think it's worth noting
however, that W/NW winds look to be quite breezy as the LLJ
strengthens just north of our area. Currently have gusts ranging
between 25 to 40 mph through the afternoon, with the strongest gusts
mainly along and north of I-90. Temperatures as a result will be a
touch cooler than Saturday, with highs in the upper 40s to low 50s.

Weak ridging begins to develop overhead Monday as an upper level
trough digs across the western CONUS. Winds during this time look to
become south/southeasterly as sfc high pressure builds across the
region, and while not at breezy as Sunday, could still see gusts
range between 20 to 30 mph through the afternoon. Increasing cloud
cover will work to limit radational heating and thus keep highs
in the mid 40s to mid 50s.

Expect unseasonably warm temperatures to return Tuesday and
Wednesday as upper level ridging amplifies over the central CONUS.
Have highs ranging from the upper 50s to upper 60s, with perhaps a
few locations taking a shot at 70 degrees by Wednesday. Given the
influx of moisture coupled with broad WAA, can't rule out the
possibility of seeing scattered showers and a few thunderstorms
develop Tuesday afternoon and evening. Rain chances increase
Wednesday into Thursday as a sfc cold front associated with the
aforementioned trough takes aim at the region. However, the bigger
story with this wave remains centered on the notable cool down that
will occur during the latter half of the week. After enjoying
temperatures in the 60s Wednesday, expect afternoon highs to only
climb into the 30s to low 40s by Thursday. As a result, may see some
rain transition to a rain/snow mix or all snow before precipitation
gradually diminishes Friday. Otherwise, look for even cooler
temperatures to prevail heading into the weekend, as highs in the
upper 20s to low 30s, and lows in the teens become common!

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1140 AM CDT Sat Nov 5 2022

Relatively quiet aviation conditions expected through the daytime
hours today with VFR conditions and afternoon wind gusts as high
as 10-20 mph at times.

Things change tonight as cold front sweeps through the area. This
may bring scattered shower activity ahead of it, mainly north of
I-90. Any rain amounts are expected to be minimal but may lead to
gusty and erratic winds around showers.

Just behind the front, a brief period of 30+ kt winds are possible
out of westerly direction. These gusty westerly winds will become
more prominent after sunrise on Sunday. Depending on surface wind
gusts, LLWS is also possible at times.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...SST
LONG TERM...SST
AVIATION...Kalin
Hazardous weather outlook, Nov 5, 4:57 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Sat Nov 5 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-061000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
457 AM CDT Sat Nov 5 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 2:36 PM CDTRed Flag WarningFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more28 hr

Nearby

Wind Advisories in South Dakota, 2022Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.